It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-08-2012, 08:20 PM   #1
Newbie
(female)
 
Join Date: Feb 2012
Location: manhasset ny usa
Posts: 1
jess1104 HB User
motor tics

My 13 year old son has been suffering from a motor tic where he stretches his arm behind his head and pulls on his neck, constantly. He is on Intuniv but I do not see any real results. He was on ADHD medication (Concerta, Ritalin, Adderall) since he was about 5 but we took him off about 6 months ago. Any suggestions on how to alleviate his tic?

 
Sponsors Lightbulb
   
Old 02-09-2012, 09:27 AM   #2
Senior Veteran
(male)
 
Thunor's Avatar
 
Join Date: Feb 2008
Location: Edmonton, Alberta, Canada
Posts: 547
Thunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB User
Re: motor tics

I would talk to the doctor about this situation as soon as possible. Development of tics is a potential side effect of many ADHD medications, and can lead to permanent issues if allowed to continue.

 
Sponsors Lightbulb
   
Old 03-07-2012, 05:46 PM   #3
Member
(female)
 
Join Date: Dec 2005
Posts: 58
amm8589 HB User
Re: motor tics

I haven't been to this board in quite a while, and was just about to post something about tics and meds. I had the same issue when I put my 13 y.o. on Metadate. We switched him to Concerta, but the tics persisted. After months of struggles with this issue, I had decided that I couldn't possibly do this to him anymore. I was scared to death that I might cause permanent damage to him, and I just couldn't do it.

However, after doing yet another google search on adhd medication and tics, I came across something that I had somehow missed before. The article stated that concerta, and other stimulants, actually can drain the adrenal glands of magnesium, causing tics. I looked up magnesium and tics, magnesium and concerta, etc. I decided, what the heck - I will try it. I ordered a bottle of Magnesium Glycinate online and started giving it to him.

This was two weeks weeks ago. His tics are GONE. Not diminished, not occassional, but totally and completely gone. I cannot tell you how stunned I was. It took three days, but it worked. I give him 200 mg every day, 100 mg in the morning before his Concerta, and 100 mg in the evening.

It's too soon to tell if this is a permanent soluation. When he is not on meds (weekends), he still has no tics. I will continue to see if this pattern holds true. It's early yet, but it certainly looks promising!

 
The Following 2 Users Say Thank You to amm8589 For This Useful Post:
addprogrammer (03-08-2012), LessStress38 (03-07-2012)
Old 03-08-2012, 03:37 AM   #4
Senior Veteran
(male)
 
Join Date: Mar 2005
Posts: 1,273
addprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB User
Re: motor tics

amm,

Amazing.

ADHD and tics frequently run together. There is some debate as to whether stimulants cause tics. I suspect they cause tics in some patients but not all. And there is some good evidence that a stimulant can help control tics. That really doesn't surprise me. ADHD, tics, and Parkinsons, are all associated with a dopamine deficiency of one sort or another. Stimulants work on dopamine in a much different way than Parkinson medications such as Requip. Stimulants do not help Parkinson symptoms and Requip type meds to do little to help control ADHD. The close relationship in cause of the disorders is overridden by their differences. Makes medication management a very tricky business.

It is wonderful that you found a safe way to control your son's tics that enables him to use a medication that effectively helps his ADHD. I am interested to know the percentage of those with tics that magnesium helps. Hopefully other members will try it and post their results.

Thank you for the information.

Bob

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:31 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!